Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 9, NWS Missoula, MT

November 10, 20238 counties in Montana

NWS Missoula, MT issued this wind advisory at Nov 10, 2023, 8:48 AM MST for 8 counties in Montana. It took effect at Nov 11, 2023, 8:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2023, 8:48 AM MST (15:48 UTC)
In effect from
Nov 11, 2023, 8:00 AM MST
Expired
Nov 11, 2023, 11:08 PM MST
In force
15 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS75 KMSO 101548
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
848 AM MST Fri Nov 10 2023

MTZ001-002-004-043-121000-
/O.NEW.KMSO.WI.Y.0009.231111T1500Z-231112T1000Z/
Kootenai/Cabinet Region-West Glacier Region-Lower Clark Fork
Region-Potomac/Seeley Lake Region-
848 AM MST Fri Nov 10 2023

...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST SUNDAY 
NORTHWEST MONTANA ABOVE 4,000 FT...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected Northwest Montana Above 4,000 ft.

* WHERE...Kootenai/Cabinet Region, West Glacier Region, Lower Clark 
  Fork Region, and Potomac/Seeley Lake Region.

* WHEN...From 8 AM Saturday to 3 AM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$
3 follow-up statements
456 
WWUS75 KMSO 101553
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
853 AM MST Fri Nov 10 2023

MTZ003-121000-
/O.NEW.KMSO.LW.Y.0008.231111T1500Z-231112T1000Z/
Flathead/Mission Valleys-
853 AM MST Fri Nov 10 2023

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST 
SUNDAY FLATHEAD LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected Flathead Lake.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 8 AM Saturday to 3 AM MST Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

MTZ001-002-004-043-121000-
/O.CON.KMSO.WI.Y.0009.231111T1500Z-231112T1000Z/
Kootenai/Cabinet Region-West Glacier Region-Lower Clark Fork
Region-Potomac/Seeley Lake Region-
853 AM MST Fri Nov 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 3 AM MST 
SUNDAY NORTHWEST MONTANA ABOVE 4,000 FT...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected Northwest Montana Above 4,000 ft.

* WHERE...Kootenai/Cabinet Region, West Glacier Region, Lower Clark 
  Fork Region, and Potomac/Seeley Lake Region.

* WHEN...From 8 AM Saturday to 3 AM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$
009 
WWUS75 KMSO 120324
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
824 PM MST Sat Nov 11 2023

MTZ001-004-120430-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
824 PM MST Sat Nov 11 2023

...WIND ADVISORY IS CANCELLED...

$$

MTZ003-120430-
/O.CAN.KMSO.LW.Y.0008.000000T0000Z-231112T1000Z/
Flathead/Mission Valleys-
824 PM MST Sat Nov 11 2023

...LAKE WIND ADVISORY IS CANCELLED...

$$

MTZ002-043-121000-
/O.CON.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/
West Glacier Region-Potomac/Seeley Lake Region-
824 PM MST Sat Nov 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST SUNDAY NORTHWEST 
MONTANA ABOVE 4,000 FT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  Northwest Montana Above 4, 000 ft.

* WHERE...West Glacier Region and Potomac/Seeley Lake Region.

* WHEN...Until 3 AM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$
088 
WWUS75 KMSO 120608
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1108 PM MST Sat Nov 11 2023

MTZ002-043-120715-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-231112T1000Z/
West Glacier Region-Potomac/Seeley Lake Region-
1108 PM MST Sat Nov 11 2023

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 10, 6:21 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 10, 6:21 AM MST, 2 hours 27 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
621 AM MST Fri Nov 10 2023

.DISCUSSION...Satellite and radar are indicating that the cold
front is currently along the Idaho border near Washington and
Oregon. This front will be making its way across the Northern
Rockies today, bringing widespread shower activity. Snow levels
will be relatively high today, ranging between 4000 to 5000 feet,
keeping accumulating snow mainly confined to the higher terrain.
Marias, Lookout, and Lolo passes should receive around an inch of
snow with this first disturbance.

A second feature pushes through the region on Saturday, keeping
shower activity over the region. The higher terrain of northwest
Montana has the best chance of receiving a decent amount of snow,
with Marias and Lookout passes expected to get an additional 2 to
4 inches of snow. The bigger concern with this disturbance will
be the strong westerly winds that will impact portions of the
Northern Rockies. The higher terrain, especially along the
Continental Divide, have a 60 to 90 percent chance of experiencing
wind gusts in excess of 40 mph. The latest guidance is
highlighting the Mission/Flathead valley, Bitterroot valley from
Hamilton to Florence, and Interstate 90 corridor from Garrison
Junction to Anaconda, with a 50 to 70 percent chance of winds
greater than 40 mph. These winds will create choppy conditions on
Flathead lake and cross winds for Highway 93 and I-90. Also, the
shower activity could bring these stronger winds down to the
surface, especially Saturday afternoon and evening.

A ridge of high pressure will slide over the Northern Rockies on
Sunday, with the upper level flow becoming southwesterly on
Monday as a deep trough of low pressure digs off the Pacific
coast. This ridge and southwest flow will create a period of
drying and warming conditions. Temperatures are anticipated to be
around 10 degrees above average for this time of year, with the
warmest day being Monday.

The extended models have started to settle on the bulk of the
energy and moisture associated with the aforementioned deep trough
becoming a cut-off low pressure system that lingers off the coast
of California for a few days next week. A cold front with some
precipitation is still expected to impact the Northern Rockies by
mid next week, but the moisture will be fairly limited with this
feature.

&&

.AVIATION...A cold front will be moving through the Northern
Rockies today. Cloud cover has been steadily increasing and
lowering throughout the night. The showers associated with the
front should be within the vicinity of KGPI, KHRF and KMSO around
10/12z. KSMN should have some light showers near the terminal
around 10/14z. The shower intensity today is expected to be fairly
light with the stronger precipitation being across northwest
Montana. Westerly winds are expected to develop by late morning
into the early afternoon across the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:53 AM MSTLake Wind AdvisoryMSOFlathead, Lake, Sanders36 hr

Nearby

Wind Advisories in Montana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.